Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

October 12, 2021Carson County, Texas

NWS Amarillo, TX issued this special weather statement at Oct 12, 2021, 11:01 PM CDT for Carson County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2021, 11:01 PM CDT (04:01 UTC)
Expired
Oct 12, 2021, 11:30 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Hail
0.88 in
Wind
55

County Carson County, TX

The radar

The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 11:11 PM CDTHAIL 15 Ssw Panhandle, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS84 KAMA 130401
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1101 PM CDT Tue Oct 12 2021
 
TXZ012-013-017-018-130430-
Potter TX-Randall TX-Carson TX-Armstrong TX-
1101 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern
Armstrong, northeastern Randall, Carson and southeastern Potter
Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Washburn, or 12 miles northwest of Claude, moving northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Panhandle, Washburn and Pantex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3509 10175 3554 10143 3534 10109 3534 10110
      3502 10164
TIME...MOT...LOC 0400Z 220DEG 48KT 3519 10156 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

Rutt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:21 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Oct 12, 6:21 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
621 PM CDT Tue Oct 12 2021

.AVIATION...00Z TAFs...
Primary aviation concern is the potential for thunderstorms over
the next few hours, with all sites potentially in play. At this
time, GUY and DHT seem to have a decent probability of thunder, so
have introduced TEMPO and VCTS groups at these sites,
respectively. Thunderstorms look to remain north of AMA, so have
left thunder out of this sites. Multiple amendments will likely be
necessary as the thunderstorm situation develops. Otherwise,
strong wind gusts continue at all sites, with winds expected to
veer to west-southwesterly over the next few hours as a front
sweeps eastward through the Panhandles. Tomorrow, winds will
return to southwesterly.

Ferguson

&&

.PREV DISCUSSION... /Issued 314 PM CDT Tue Oct 12 2021/

MESOSCALE UPDATE...
..Severe weather likely tonight...

* Synoptic Overview: The much-ballyhooed strong western CONUS
  upper low is finally knocking at our doorstep. Strong upper
  level forcing will overspread an increasingly juicy surface with
  the best dynamics set to impinge on the area beginning around
  sunset. Trends in the synoptic scale have been a little slower
  and a little further west with the best sfc moisture, meaning a
  few more folks in the Panhandles could get in the action. The
  rest of this discussion predominately applies to the eastern
  half of the combined Panhandles.

* Mesoscale: So much to unpack in the mesoscale, we'll break it
  down into PROS and CONS for a significant severe event...

  PROS:
  - Very strong vertical wind shear with bulk and effective shear
    values 60-70 kts among a near-perfectly turning profile. In
    addition to promoting a supercell storm mode with any discrete
    convection, shear-induced buoyancy will increase the strength
    of updrafts.
  - Some of the best shear is in the low levels, with 0-1 SRH values
    exceeding 400 m2/s2.
  - Surface moisture has been underestimated in the models so far
    today, and even so, model forecasts for MLCAPE this evening
    are in excess of 2500 J/kg.
  - Strong surface moisture advection will allow sfc theta-e values
    to INCREASE after sunset in spite of falling temperatures.
  - Low level forcing for ascent is pretty weak until a cold
    front sweeps through very late tonight, not clearing the
    eastern Panhandles until nearly 3 AM. This will likely help
    foster at least a quasi-discrete storm mode. As we like to say
    in the Panhandles, when in doubt, discrete wins out.
  - For any rooted storms, LCLs are basically scraping the
    ground. That's not common around here.
  - There are more PROS but we'll keep it to these for now.

  CONS:
  - A strong (though not deep) isothermal layer bordering on an
    inversion is forecast by all models to develop after sunset
    around h8. Resulting low level lapse rates are expectedly
    putrid in this narrow layer and will almost certainly hamper
    weaker convection and even probably hamper ongoing supercells.
  - That's honestly about it for major cons, but it's a pretty big
    one as it could keep convection slightly elevated (doesn't
    limit the hail threat but would limit tornado threat).

* Threats: The most likely threats will be the potential for very
  large hail and potentially destructive wind gusts but the most
  concerning threat will be the possibility for strong and
  potentially long-tracked tornadoes. Strong and violent tornadoes
  tend to happen in the presence of MLCAPE, MLLCL, and shear
  numbers similar to what was discussed above.

* Timing & Location: The worst of it should be 6 PM - 2 AM tonight
  east of a roughly Guymon to Panhandle to Claude line. Storms
  will be moving at very high rates of speeds, likely over 50 MPH
  and in the dark so that will increase the danger.

* Summary: This event has the potential to be a top 3 Panhandles
  severe event in 2021.

Simpson

LONG TERM...Wednesday through Monday Night...

While the system that brought the severe threat for today will be
exiting to the northeast, a large scale trough will still be setting
up across the Rockies and will transition southwest flow back over
the Panhandles.  This in turn will still allow for some warm
temperatures on Wednesday, despite the cold front passage tonight.
Highs will be in the 70s, with mostly clear skies and fairly light
winds 10 to 15 mph.  The far southwest might see 15 to 20 mph winds.
Thursday will be interesting as far as highs go.  Highs on Thursday
v.s. Wednesday will be a bit cooler to the northwest and a bit
warmer in the southeast, due to the approaching cold front.  Cold
front will move through late Thursday night into Friday, models have
backed off a bit on the strength of this front, and don't hint at as
strong of a cold airmass.  However, we're still looking a fairly
cool Friday with highs struggling to get in the 60s across most
area.  Winds out of the north during the day on Friday about 15 to
25 mph.  These winds will calm down to less than 10 mph Friday
night, and we expect mostly clear skies. Therefore any area that
at or below 36 degrees will have the potential to develop some
frost. And while models have come in a bit warmer for Saturday
morning, there's still a chance that the northwest will see
freezing or slightly below freezing temperatures. As far as
precipitation goes, the system is trending drier, and there's not
much in the forecast except for a slight chance in the north. Weak
ridging will set back up over the weekend and into early next
week with continued dry and warmer conditions. Highs could be back
in the 80s by Monday.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 7 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Wind Advisory until 7 PM CDT this evening for the following
     zones: Cimarron.

&&

77/77
Hazardous weather outlook, Oct 12, 7:24 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
724 PM CDT Tue Oct 12 2021

OKZ001>003-TXZ001>020-317-131230-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
724 PM CDT Tue Oct 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Severe thunderstorms are expected this evening. The better chance
will be across the eastern Oklahoma and Texas Panhandles, where a
Tornado Watch is in effect through 11 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday night has the potential for freeze and frost, mainly
across the northern and western Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across central
and eastern sections of the Oklahoma and Texas Panhandles should
remain alert and be ready for possible activation late this
afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon across the
western Oklahoma Panhandle.

In the hours before

Local storm report, Oct 12, 9:53 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
953 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     6 E AMARILLO            35.22N 101.72W
10/12/2021  M63 MPH          POTTER             TX   ASOS

            ASOS STATION KAMA AMARILLO. GUST DUE TO
            VIRGA.

&&

APF
Special weather statement, Oct 12, 10:02 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1002 PM CDT Tue Oct 12 2021

TXZ012-013-017-018-317-130330-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1002 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern
Armstrong, northeastern Randall, southwestern Carson and eastern
Potter Counties through 1030 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Tanglewood, or 5 miles northeast of Canyon, moving east at 45
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amarillo, Panhandle, Lake Tanglewood, Mescalero Park, Washburn,
Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3499 10185 3515 10201 3561 10167 3533 10122
TIME...MOT...LOC 0302Z 267DEG 40KT 3503 10184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ward
Local storm report, Oct 12, 10:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             4 WSW AMARILLO          35.17N 101.89W
10/12/2021  E0.70 INCH       RANDALL            TX   PUBLIC

            REPORT RECEIVED VIA MPING.

&&

APF
Special weather statement, Oct 12, 10:30 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1030 PM CDT Tue Oct 12 2021

TXZ008-009-013-014-130400-
Hutchinson TX-Gray TX-Roberts TX-Carson TX-
1030 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northern Carson,
eastern Hutchinson, northwestern Gray and southern Roberts Counties
through 1100 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Borger, moving northeast at 80 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pampa, Borger and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 10140 3552 10162 3606 10128 3605 10121
      3574 10063
TIME...MOT...LOC 0330Z 221DEG 68KT 3554 10143

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rutt
Special weather statement, Oct 12, 10:52 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1052 PM CDT Tue Oct 12 2021

TXZ008-009-013-014-130415-
Hutchinson TX-Gray TX-Roberts TX-Carson TX-
1052 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of central Carson,
southeastern Hutchinson, northwestern Gray and southern Roberts
Counties through 1115 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Panhandle, moving northeast at 85 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pampa, Borger, Panhandle, Miami, White Deer, Skellytown, Kingsmill
and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

&&

LAT...LON 3525 10142 3538 10159 3599 10113 3569 10060
TIME...MOT...LOC 0352Z 224DEG 76KT 3541 10138

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Rutt
Special weather statement, Oct 12, 11:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1101 PM CDT Tue Oct 12 2021

TXZ012-013-017-018-130430-
Potter TX-Randall TX-Carson TX-Armstrong TX-
1101 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern
Armstrong, northeastern Randall, Carson and southeastern Potter
Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm over
Washburn, or 12 miles northwest of Claude, moving northeast at 55
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panhandle, Washburn and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3509 10175 3554 10143 3534 10109 3534 10110
      3502 10164
TIME...MOT...LOC 0400Z 220DEG 48KT 3519 10156

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rutt

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 7:06 PM CDTSpecial Weather StatementAMADallam, Hartley, Sherman24 min
Oct 12, 7:08 PM CDTSpecial Weather StatementAMAHartley37 min
Oct 12, 7:19 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham41 min
Oct 12, 7:33 PM CDTSpecial Weather StatementAMADallam42 min
Oct 12, 8:52 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford53 min
Oct 12, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Ochiltree56 min
Oct 12, 10:02 PM CDTSpecial Weather StatementAMACarson28 min
Oct 12, 10:23 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts82 min
Oct 12, 10:30 PM CDTSpecial Weather StatementAMACarson, Hutchinson, Roberts30 min
Oct 12, 10:52 PM CDTSpecial Weather StatementAMACarson23 min
Oct 12, 11:00 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree60 min
Oct 12, 11:42 PM CDTSpecial Weather StatementAMAGray33 min
Oct 12, 11:59 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHemphill, Lipscomb, Ochiltree, Roberts61 min
Oct 13, 12:01 AM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler59 min
Oct 13, 12:50 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler55 min
Oct 13, 12:57 AM CDTTornado WarningAMACollingsworth, Donley, Gray, Wheeler33 min
Oct 13, 2:06 AM CDTSpecial Weather StatementAMACollingsworth24 min
Oct 12, 7:57 PM CDTSevere Thunderstorm WarningAMACimarron, Texas63 min
Oct 12, 8:06 PM CDTTornado WarningAMATexas24 min
Oct 12, 8:28 PM CDTTornado WarningAMATexas32 min
Oct 12, 8:35 PM CDTTornado WarningAMATexas25 min
Oct 12, 9:01 PM CDTTornado WarningAMATexas44 min
Oct 12, 9:12 PM CDTTornado WarningAMATexas33 min
Oct 12, 9:47 PM CDTTornado WarningAMABeaver, Texas28 min
Oct 12, 9:51 PM CDTSevere Thunderstorm Warning Considerable damage threatAMABeaver, Texas54 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.